Thunderstorm Wind, Washington
- When
- May 14, 2:00 PM EST to 2:30 PM EST
- Where
- Washington County, Countywide
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.617, -77.767
Multiple trees and some wires were downed.
Showers that produced damaging winds moved south through Maryland east of the Chesapeake Bay between 3:00 and 7:30 PM EDT. In Allegany County, winds between 50 and 65 MPH were reported by a spotter in Frostburg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers that produced damaging winds moved south through Maryland east of the Chesapeake Bay between 3:00 and 7:30 PM EDT. In Allegany County, winds between 50 and 65 MPH were reported by a spotter in Frostburg. Across the county, numerous trees and power lines were downed. In Cumberland, an unattached gabled roof blew off a building on Bond Street. The debris damaged structures nearby. A wind gust of 58 MPH was recorded at the Cumberland Regional Airport. In Frostburg, a power line and a street light were damaged. Lightning started a fire at a home in Cumberland which damaged the roof and the second story. In Washington County, several trees and wires were downed in Hagerstown and Smithsburg. In Frederick County, trees were downed in Frederick and Walkersville. A power line was downed onto Water Street Road in Walkersville. In Carroll County, limbs were downed in Eldersburg and Westminster near Route 97. In Baltimore County, trees and power lines were downed in Cockeysville and Baltimore. On Berkshire Road in Dundalk, the roof of a row house under construction was blown off. A wind gust of 50 MPH was recorded in Catonsville and a gust to 48 MPH was recorded in Perry Hall. In Howard County, a tree was downed in Ellicott City and limbs were downed in Columbia. In Montgomery County, a wind sensor recorded a wind gust of 87 MPH in Clarksburg. Trees were downed in Glen Echo, Potomac, Chevy Chase, Gaithersburg, Cabin John, and Silver Spring. Some downed trees led to temporary road closures. Pea sized hail was reported in Olney. Nearly 11,000 customers lost power across the county as a direct result of the storm. In Anne Arundel County, trees and a few power lines were downed in Annapolis, Glen Burnie, and Midlothian. In Prince George's County, trees were downed in the District Heights, Suitland, and Oxon Hill areas. In Calvert County, four trees were downed in the Chesapeake Beach area. In Charles County, trees were downed in Waldorf. A wind gust of 45 MPH was recorded in Pomfret.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 1:27 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
227 PM EDT TUE MAY 14 2002
TONIGHT THROUGH WED NIGHT...
UPR LVL TROF OVR THE ERN U.S. WILL LIFT OUT TNGT AND WED TO BE
REPLACED WITH RISING HGTS/ZNL FLOW. AT THE SFC...LOW PRES OVR NEW
ENG WITH SFC HIGH OVR THE MS VLY THIS AFTRN. LOW PRES WILL LIFT OUT
AND SFC HIGH WILL BUILD EWD TNGT AND WED WITH CENTER OF SFC HIGH
MOVING OFF THE E CST WED NGT.
TIGHT GRADIENT BETWEEN SFC HIGH AND NEW ENG LOW COMBINED WITH STG
850MB WINDS AND MIXING HAS RESULTED IN STG SFC WINDS THIS AFTRN.
THESE WINDS WILL SLACKEN A BIT THIS EVE AS GRADIENT SLACKENS AND SUN
SETS. WILL LEAVE THE WIND ADVY UP TIL EXPIRATION AT 8 PM.
STEEP LAPSE RATES/COLD POOL ALOFT COMBINED WITH SFC HEATING HAS
RESULTED IN BKN STRATOCU OVR THE AREA WITH SCT SHRA/TSRA OVR PA AND
WV INTO OUR NW ZNS. LOW WET BULB ZERO HAS RESULTED IN SOME SMALL
HAIL OVR PA.
850-500MB LAPSE RATES ACTUALLY CONTINUE TO STEEPEN LATE THIS AFTRN
INTO THIS EVENING AS COLD POOL AT 500MB MOVES OVRHD. WILL HAVE A
SLGT CHC OF EARLY EVENING SHRA/TSRA IN AN AREA FROM DC AND BALTIMORE
N AND W. CANT RULE OUT WIND GUSTS TO 35 KTS AND SMALL HAIL IN ANY
TSTM THAT MOVES THRU THE REGION.
WITH LOSS OF SUN/SFC HEATING...THINK ANY SHRA/TSRA WILL DISSIPATE
RAPIDLY AROUND SUNSET. IN ADDITION...STRATOCU DECK WILL BREAK
UP...FIRST E OF THE MTNS WHICH WILL BE AIDED BY DOWNSLOPING...THEN
AFT 06Z NWRN AREAS AS LAPSE RATES LESSEN AND COLD POOL MOVES OFF TO
THE EAST. OVR NW AREAS...M/C EARLY THEN M/CLR. OVR REMAINDER OF
AREA...P/C EARLY THEN M/CLR. MIXING TNGT WILL PREVENT GOOD
RADIATIONAL COOLING SO TEMPS SHOULD STAY ABV CRITICAL LEVELS FOR
FROST AND MOS VALUES LOOK OK.
PLENTY OF DRY AIR AND SUBSIDENCE OVR THE AREA WED AND WED NGT SO
SUNNY WED. NGM HINTS AT SOME CI TOWARD DAYBREAK THU AHD OF WEAK
SHORTWAVE APPROACHING IN ZNL FLOW BUT M/CLR SHOULD WORK FINE.
NGM/AVN AND ETA MOS ALL PRETTY CLOSE ON TEMPS WED AND WED NGT AND
ACCEPTED WITH ONLY MINOR ADJUSTMENTS.
WALSTON
.MID RANGE...FLAT H5 FLOW AMPLIFIES BY THE WKND...AS SFC HIPRES
SLIPS OFFSHR. MODEST WAA ENSUES THU-FRI...W/ CDFNT LURKING OHIO
VLY-NEW ENGLND. FROPA APPRS TO BE FRI NGT...BUT AMPLIFICATION OF UPR
LVLS WUD SLOW THIS PROGRESS. SOME INSTAB CREEPS NEWD W/IN OR JUST
AHD OF FRNTL ZN...ALNG W/ 40 KT LLJ. WL KEEP AFTN SHRA/TSRA FUELED
BY DIURNAL HTG AND FOCUSED BY FRNTL CNVGNC. ENUF WND WL MIX DWN FOR
BRZY CONDS IN SWLY FLW. THUS...SFC TEMPS SHUD BE ABLE TO RBND ABV 80
BY THU...AND FRI AS WELL DESPITE INCRSG CLDCVR. WL XPND CHC POPS TO
INCL SAT W/ FRNT FLOATING IN THE VCNTY /PENDING ITS EWD MVMT/ AND
100 KT H3 JET MVG UP THE CST. HWVR...INSTAB MARGINAL BY SAT /LI NEAR
ZERO/...SO WL MNTN SHRA ONLY.
.XTNDD...HIPRES BLDS INTO AREA...W/ DEEP COOL POOL PIVOTING
GRTLKS-NEW ENGLND...H10-5 TKNS BLO 540. THUS...COOLER THAN NORM
TEMPS LOOK GOOD.
ZFP/RDF ETC WIBIS BY 3PM.
HTS
.LWX...
DC...WIND ADVISORY UNTIL 800 PM EDT FOR ZONE DCZ001.
SMALL CRAFT ADVISORY TIDAL POTOMAC.
MD...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
SMALL CRAFT ADVISORY CHESAPEAKE BAY AND TIDAL POTOMAC.
VA...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>057.
WV...WIND ADVISORY UNTIL 800 PM EDT FOR ZONES WVZ048>055.MDZ002>005-WVZ051>053-142045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 250 PM EDT TUE MAY 14 2002 ...LINE OF SHOWERS AND THUNDERSTORMS HEADED TOWARD NORTHERN AND NORTHWEST MARYLAND AND THE EASTERN PANHANDLE OF WEST VIRGINIA. AT 245 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM CUMBERLAND COUNTY PENNSYLVANIA ACROSS NORTHERN FRANKLIN...FULTON...BEDFORD AND SOMERSET COUNTIES IN PENNSYLVANIA. THE SHOWERS AND THUNDERSTORMS ARE MOVING SOUTHEAST AT 35 MPH AND WILL AFFECT NORTHERN MARYLAND FROM CARROLL COUNTY WESTWARD TO ALEGANY COUNTY INCLUDING PORTIONS OF THE EASTERN PANHANDLE OF WEST VIRGINIA BETWEEN 3 PM AND 5 PM. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS TO 50 MPH...AND SMALL HAIL. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES. WALSTON
The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
21 thunderstorm wind, 1 lightning. Local standard time, as filed.
Multiple trees and some wires were downed.
Trees and power lines were downed.
A 65 MPH wind gust was reported. A tree was downed and a street light was damaged.
Numerous trees and power lines were downed and a poorly-secured roof was blown off.
A lightning fire damaged the roof and second story of a home.
Trees and power lines were downed.
Trees were downed.
Trees and power lines were downed onto York Road.
A roof was blown off a row house under construction on Berkshire Road.
Trees were downed.
Over 50 trees were downed.
An 87 MPH wind gust was recorded.
Trees were downed.
Trees were downed.
Four trees were downed.
Trees were downed.
A large tree was downed.
Tree limbs were downed.
Limbs were downed onto Route 97.
Trees were downed.
A tree was downed.
Trees and power lines were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297879, 5297880, 5297881, 5297882, 5297883, 5297884, 5297885, 5297886, 5297887, 5297888, 5297889, 5297890, 5297757, 5297758, 5297759, 5297760, 5297761, 5297762, 5297763, 5297764, 5297891, 5297892.